Systemic toxic effects of local anaesthetics

Christina Beecroft, Gillian Davies

    Research output: Contribution to journalArticle

    2 Citations (Scopus)

    Abstract

    Systemic toxicity from local anaesthetic agent use is a rare but potentially life-threatening complication. It most commonly occurs following inadvertent intravascular injection. High plasma levels of local anaesthetic lead to central nervous system and cardiovascular toxicity. Treatment of toxicity is mainly supportive; however, there is now evidence for the use of lipid emulsions in the management of severe local anaesthetic toxicity.

    Original languageEnglish
    Pages (from-to)179-181
    Number of pages3
    JournalAnaesthesia and Intensive Care Medicine
    Volume17
    Issue number4
    Early online date23 Feb 2016
    DOIs
    Publication statusPublished - Apr 2016

    Keywords

    • Bupivacaine
    • levobupivacaine
    • lidocaine
    • lipid emulsion
    • toxicity

    Fingerprint Dive into the research topics of 'Systemic toxic effects of local anaesthetics'. Together they form a unique fingerprint.

  • Cite this